Updated 10 April 2015

Hypertension medication might be causing your nighttime cough

Angiotension converting enzyme inhibitors (ACE-inhibitors), a class of drugs for hypertension, are notorious for causing a nighttime cough.


One of the most common complaints in clinical practice is “doctor I have a cough”. Usually when a patient presents with a cough, the first thing doctors will look out for is a possible infective cause. Where there is no clear cause for the cough, doctors will treat the cough empirically hoping it will clear by itself. However, there is another cause, often missed by clinicians, which should be excluded.

Hypertension is by far the most prevalent chronic illness in South Africa and also the precursor for numerous debilitating conditions such as strokes, blindness, cardiac and vascular disease. Treating hypertension is fairly easy, but sometimes the very drugs that are used to treat one condition might cause another. In the case of hypertension, a specific class of drugs, called angiotensin converting enzyme inhibitors (ACE-inhibitors) may very well be the cause of your persistent dry night time cough.  Examples of medication in this class include the widely used Enalapril (or Pharmapress), and captopril.

Various regimes for optimal treatment of hypertension are available in private health care with a range of medications available for prescription – some affordable, with others being quite expensive. In the government setting it is a whole different story. Guided by standard treatment guidelines, only limited drugs are available as prescribed in the Essential Drug List – a list indicating the medicines available for prescription by government.

Coughing and ACE inhibitors

Patients taking medication from this drug class often complain of a persistent cough – mostly at night.  In an effort to treat the symptom rather than the cause, doctors miss the real reason for this common problem. For patients this may be quite debilitating with some patients complaining of a severe lack of sleep due to this problem. Patients become so desperate that they even stop taking their medication at night. Doctors often do extensive investigations on patients returning again and again with this problem which will not be solved by prescribing cough mixtures and antibiotics.

A potential fatal side effect of ACE-inhibitors is angioedema (sudden swelling of soft tissues). What is important to remember is that the side effects of the drug do not necessarily present straight after taking the first dose. Some patients have been taking the medication for years with no side effects, and then one day, start to experience a dry cough or worse a potentially fatal case of angioedema.

Why ACE inhibitors are still used

The Standard Treatment Guidelines from the department of health states that the second line treatment for uncontrolled hypertension is ACE inhibitor. (First line treatment include lifestyle modification and hydrochlorothiazide – a diuretic) or a calcium channel blocker (for example amlodipine).  

Dr Janine Jugathpal, deputy director of the Essential Drugs Programme, from the Department of Health said that another drug class Angiotensin II receptor blockers (ARB) is now included in the  standard treatment guidelines where a patient appears to not tolerate drugs from the ACE inhibitor class.  

Dr Jugathpal noted  that ACE inhibitors should still be the first line treatment in all cases and only once a patient has proven ACE inhibitor intolerance should an alternative drug be used.

“ACE-inhibitors are the cornerstone of pharmacotherapy for cardiac failure. There is robust evidence to support the fact that ACE-inhibitors improve symptoms, slow disease progression and reduce mortality in cardiac failure. Angiotensin receptor blockers (ARBs) are recommended for patients who cannot tolerate ACE-inhibitors and this is consistent across other guidelines. It is also important to note that only certain ARBs are recommended for this condition as studies were done in specific ARBs. In summary, the decision is related to the evidence.”

It is therefore up to your doctor to recognise that the cause of your persistent cough might be due to your hypertension drugs.

Be on the lookout for the following:

1.       Persistent dry cough – especially at night

2.       Any skin rashes

3.       Sudden swelling of your face and/or difficulty breathing – this is very suggestive of angioedema. (Seek medical help immediately as this is potentially life threatening.)

If you are concerned that your medication might be the cause of your problem, consult with your medical doctor. Always remember to inform your doctor of all your medication.

Image: Older woman measuring blood pressure, Shutterstock

Dr. Owen J. Wiese is Health24's resident doctor. After graduating from Stellenbosch University with additional qualifications in biochemistry and physiology he developed a keen interest in providing medical information through the media.


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert

Hypertension expert

Dr Jacomien de Villiers qualified as a specialist physician at the University of Pretoria in 1995. She worked at various clinics at the Department of Internal Medicine, Steve Biko Hospital, these include General Internal Medicine, Hypertension, Diabetes and Cardiology. She has run a private practice since 2001, as well as a consultant post at the Endocrine Clinic of Steve Biko Hospital.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules